Washington, 2022High Wind in Washington, April 4 to 5, 2022
April 4 to 5, 2022 · NWS OTX · 7 events in 7 counties and zones
A deepening Low with strong jet support brought strong surface winds across Columbia Basin into the region. Winds were sustained in the high teens and mid 20s.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.3 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening Low with strong jet support brought strong surface winds across Columbia Basin into the region. Winds were sustained in the high teens and mid 20s. Gusts ranged in the upper 40s to near 60. Power outages affected around 15000 customers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 4, 1:34 AM PST, 6 hours 26 minutes earlier.
Area forecast discussion, Apr 4, 1:34 AM PST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 AM PDT Mon Apr 4 2022
.SYNOPSIS...
A significant storm will bring strong winds to 50 mph or more
across much of the Inland Northwest along with heavy snow for the
Cascades. Expect quieter, drier weather with cool, frosty
mornings for the latter half of the work week. Another cold front
is expected around Friday with more breezes and a chance of
showers lingering into the weekend.
&&
.DISCUSSION...
...Strong winds region-wide and heavy mountain snow for the Cascades
today into tonight...
Today through Tuesday: Very intense zonal flow with jet stream
positioned within close proximity just to the south of Eastern
Washington and North Idaho. The jet shows some sign of weakening and
lifting northward near Tuesday. The atmosphere will be cold and
conditionally unstable with additional synoptic scales features
moving through it including a deepening area of low pressure passing
through British Columbia with a moderate plume of moisture feeding
into it. This setup will allow for very strong winds blowing out
from the west/southwest today into tonight with a decrease in some
locations tonight. Despite this decrease winds will still blow with
intensity in a good portion of the forecast area into Tuesday. In
addition to the strong damaging winds there will be significant pass
level snow, mainly over Stevens Pass in the Cascades with lesser
amounts, but still significant, over Lookout pass and Dobson Pass in
the Central Panhandle Mountains of North Idaho. A rain shadow
between the two, combined with the strong west/southwest winds will
favor the production of blowing dust which may lower visibilities at
times. To further complicate the situation the conditionally
unstable airmass may favor thunderstorm development as early as late
morning. Any thunderstorms that develop will not have very high tops
due to the intense and odd environmental speed shear so hail should
not be a concern, however storm motion is a concern with quick
movement to the east/northeast at 50 mph so any outflow from these
fast moving thunderstorms would produce localized damaging winds and
enhanced blowing dust. /Pelatti
Wednesday and Thursday: High pressure continues to position itself
over the region for a dryer and warming trend during the days. Day
time highs will climb into the 60s to near 70 by Thursday.
Wednesday morning looks 5-10 degrees colder than recent mornings
over the last week. Lows will settle into the middle 20s in many
locations. Wenatchee for instance hasn't registered a freezing low
temperature since March 20th. If any cold sensitive plants have
been brought outside it would be good to shelter them at night
with calm and cold mornings facilitating some hours of freezing
temperatures this time of year.
Thursday morning will be about 5 degrees warmer but still have many
areas hovering around freezing for a few early morning hours.
Friday into Friday night we'll be looking at another weather system
moving in bringing a combination of wind gusts 35 mph near the
Cascade east slopes and Waterville Plateau. The turbulent frontal
passage will bring caution for wind driven grass fires with not a
lot of rain potential just yet.
Low pressure settles in from the north over the region for a daily
dose of snow showers especially near the mountains and higher
terrain. Yes, the airmass gets cold enough to bring snow or
graupel/snow pellet showers down to the lower valleys. High
temperatures by Sunday will be in the middle 40s and 50s. TC&&
.AVIATION...
12Z TAFS: VFR ceilings will be prevalent this morning as rain and
mountain pass level snow move through the area. Strong winds will
develop today as a front moves through, which should pass KEAT
around 15Z and GEG before 18Z. Blowing dusts may result in MVFR
visibility. The winds will decrease Monday evening but strong
winds are expected all of Monday night into Tuesday morning at
KEAT. Fast moving thunderstorms between 18Z Monday until 3Z
Tuesday will further complicate aviation operations. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 33 52 27 53 32 / 90 10 10 0 0 0
Coeur d'Alene 49 32 49 27 52 29 / 90 20 10 0 0 0
Pullman 48 32 46 27 51 33 / 90 40 10 0 0 0
Lewiston 56 38 54 32 57 35 / 80 30 10 0 0 0
Colville 52 29 54 26 56 29 / 90 10 10 0 0 0
Sandpoint 48 33 49 26 51 28 / 100 30 30 0 0 0
Kellogg 43 32 42 24 47 28 / 100 60 40 0 0 0
Moses Lake 57 36 57 27 58 35 / 20 0 0 0 0 0
Wenatchee 53 37 53 29 55 35 / 50 20 10 0 0 0
Omak 55 34 57 27 57 33 / 70 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 8 AM this morning to 11 PM PDT this
evening for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area.
Wind Advisory from 8 AM this morning to 11 PM PDT this evening
for Northern Panhandle.
Winter Weather Advisory until 11 AM PDT Tuesday for Central
Panhandle Mountains.
WA...High Wind Warning from 8 AM this morning to 11 PM PDT this
evening for Central Chelan County-Lower Garfield and Asotin
Counties-Moses Lake Area-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
Winter Storm Warning until 8 AM PDT Tuesday for Western Chelan
County.
Wind Advisory from 8 AM this morning to 11 PM PDT this evening
for Northeast Mountains-Okanogan Highlands-Okanogan Valley-
Western Okanogan County.
&&Hazardous weather outlook, Apr 4, 4:01 AM PST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Mon Apr 4 2022
IDZ002-003-026-027-WAZ032>036-041-044-047-051215-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-Central Chelan County-
501 AM PDT Mon Apr 4 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Today will be very windy. West winds gusting to 50 to 60 mph are
expected from the lee of the Cascades across the Columbia Basin
into the southern Idaho Panhandle. The strongest winds will be
from late Monday morning into Monday evening hours, however near
Wenatchee and vicinity the stronger winds will linger into Tuesday
morning. Winds of this magnitude can produce blowing dust, tree
damage, power outages, and treacherous driving conditions.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Other than the high winds lingering in the Wenatchee area and
vicinity into Tuesday morning no other hazardous weather is
expected at this time.
WAZ048-049-051215-
Western Chelan County-Western Okanogan County-
501 AM PDT Mon Apr 4 2022
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Heavy mountain snow will persist into Tuesday morning. Wet snow
accumulations of up to 2 feet are possible at Stevens Pass. Snow
and strong winds will bring a return of winter driving conditions
to the Cascade Passes and create hazardous conditions for back
country recreation in the Cascades.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Other than the heavy mountain snow and strong winds lingering into
Tuesday morning no other hazardous weather is expected at this
time.
IDZ001-WAZ031-037-038-043-051215-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
501 AM PDT Mon Apr 4 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Today will be windy. West winds gusting to 35 to 45 mph are
expected through the day and evening hours across northeast
Washington and the northern Idaho Panhandle. Winds of this
magnitude can produce minor tree damage, local power outages, and
difficult driving conditions.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
IDZ004-051215-
Central Panhandle Mountains-
501 AM PDT Mon Apr 4 2022
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
Today will be very windy. West winds gusting to 50 mph or more
are expected across the central Idaho Panhandle. Winds of this
magnitude can produce tree damage, power outages, and difficult
driving conditions. Light to moderate snow is likely today and
Tuesday at Lookout Pass.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Other than the light snow lingering at pass level into Tuesday no
additional hazardous weather is expected at this time.
High Wind, Moses Lake Area
- When
- April 4, 8:00 AM PST to 10:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Mesonet Beverly recorded a gust of 81 MPH at 1230LST. Several other sites in the zone recorded gusts into the upper 40s and low 50s. The winds caused blowing dust to reduce visibility to near 2 miles.
High Wind, Upper Columbia Basin
- When
- April 4, 8:00 AM PST to 11:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5.3 million
- Reported by
- Mesonet
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Mesonet in the Washtucna area recorded a gust of 54 at 1630LST. Several other sites recorded gusts into the upper 40s to low 50s. Power outage in Wilbur affected 52 customers. Winds also broke 1 inch thick tree limbs and blew shingles off roofs in the Spring Canyon area East of Grand Coulee.
High Wind, Spokane Area
- When
- April 4, 8:00 AM PST to 11:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $26,000
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Spokane International Airport recorded wind gust of 60 MPH at 1453LST. Other wind gusts across the zone ranged from 35 to 50 MPH. There were numerous power outages of around 7000 customers. Trees fell over the roadways of Hwy-195, I-90, and Cedar Road. A tree fell on house in South Hill area with minimal damage.
High Wind, Northeast Mountains
- When
- April 4, 8:00 AM PST to 11:00 PM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $13,000
- Reported by
- ASOS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Deer Park Airport recorded a gust of 54 MPH at 1407LST. There multiple reports of trees down in the zone along SR-25, US-395, and SR-211. Around 4200 customers had power outages.
High Wind, Northeast Blue Mountains
- When
- April 4, 1:00 PM PST to April 5, 3:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Alder Ridge raws recorded a gust of 61 MPH at 1510LST.
High Wind, Lower Garfield & Asotin
- When
- April 4, 1:00 PM PST to 10:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
AGRIMET site on Silcott Island recorded a gust of 58 MPH at 1730LST. Several other sites in the zone recorded gusts in the upper 40s to mid 50s.
High Wind, Washington Palouse
- When
- April 4, 1:00 PM PST to 11:00 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Site near Pullman WA recorded a gust of 60 MPH at 1200LST. Other stations across the zone recorded gusts of 40s to low 50s MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 4 to 5, 20221 injured · $3.2 million · EF2 · 37 events
- Hail and Damaging Winds in Texas, April 4 to 5, 20221 death · 87 kt wind · 14 events
- High Wind and Strong Wind in Idaho, April 4, 2022$1.0 million · 55 kt wind · 5 events
- Tornado and Hail in Florida, April 4, 2022$520,000 · EF0 · 3 events
- High Wind and Winter Weather in Montana, April 4 to 5, 20221 injured · $45,000 · 62 kt wind · 9 events
- High Wind in Wyoming, April 4 to 6, 202282 kt wind · 19 events
- High Wind in Montana, April 4 to 5, 202274 kt wind · 17 events
- High Wind in Montana, April 4 to 6, 202258 kt wind · 15 events
- High Wind in Idaho, April 4 to 5, 2022$12,000 · 64 kt wind · 11 events
- High Wind and Winter Weather in Colorado, April 4 to 5, 2022101 kt wind · 12 events
- High Wind in Wyoming, April 4 to 6, 2022$1,000 · 76 kt wind · 11 events
- High Wind in Montana, April 4 to 6, 202269 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023694, 1023933, 1023991, 1024125, 1023653, 1023661, 1023670.